Missouri, 2012

Damaging Winds in Missouri, June 11, 2012

June 11, 2012 · NWS MEG · 2 events in 1 county or zone

A powerful Mesoscale Convective system developed over Missouri during the morning hours of June 11, 2012. The complex moved southeast into the Mid-South during the afternoon and early evening resulting in several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A powerful Mesoscale Convective system developed over Missouri during the morning hours of June 11, 2012. The complex moved southeast into the Mid-South during the afternoon and early evening resulting in several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 11:55 AM CST, 1 hour earlier.

Area forecast discussion, Jun 11, 11:55 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 PM CDT MON JUN 11 2012

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1115 AM CDT MON JUN 11 2012/

UPDATE...

UPDATED FOR ANTICIPATED CONVECTION AND SEVERE THREAT.

DISCUSSION...

A FORWARD PROPAGATING MCS CONTINUES TO PROGRESS EAST-SOUTHEASTWARD
ACROSS SOUTHERN MISSOURI. THIS MCS IS PROGRESSING ALONG THE
NORTHEASTERN PERIPHERY OF STRONG ELEVATED MIXED LAYER (EML/CAP)
OVER MUCH OF ARKANSAS. THIS CAPPING INVERSION WAS ALSO EVIDENT
FROM THE 12Z KLZK SOUNDING. THE CAP WEAKENS WITH EASTWARD EXTENT
AND THE LATEST STEERING FLOW SUGGESTS THAT THE MCS SHOULD MAKE A
TURN MORE TOWARDS THE SOUTH AND INTO THE HEART OF THE MID SOUTH.
THE ATMOSPHERE WILL BECOME STRONGLY UNSTABLE IN THE PRE-CONVECTIVE
AIRMASS AHEAD OF THE MCS. MLCAPES SHOULD APPROACH OR EVEN EXCEED
4000 J/KG AS TEMPERATURES RISE TO NEAR 90 DEGREES WITH DEWPOINTS
REMAINING IN THE LOWER TO MIDDLE 70S. IN ADDITION...STEEPENING MID
LEVEL LAPSE RATES ON EDGE OF THE EML AROUND 7.0 C/KM AND LI/S
BETWEEN -8C AND -12C SHOULD BE MORE THAN ENOUGH TO SUSTAIN
CONVECTION AND ALLOW FOR THE POTENTIAL OF DAMAGING WINDS AND LARGE
HAIL. CONVECTION SHOULD REMAIN ORGANIZED ALONG THE ADVANCING COLD
POOL. ADDITIONAL CONVECTION MAY DEVELOP IN ADVANCE OF THE MCS AND
WITH STRONG INSTABILITY AND WEAK CAPPING MAY ALSO POSE A SEVERE
THREAT. PLAN TO EXPAND THE SLIGHT RISK AREAWIDE AND ADD MENTION OF
SEVERE IN THE ZONES. ALSO POPS HAVE BEEN ADJUSTED TO REFLECT THE
ANTICIPATED SITUATION.

UPDATED ZONES AND GRIDS HAVE BEEN SENT AND THE HWO WILL BE UPDATED
SHORTLY.

JLH

DISCUSSION... /ISSUED 449 AM CDT MON JUN 11 2012/

PRIMARY SHORT TERM FORECAST CONCERN REMAINS RAIN CHANCES. EARLY
THIS MORNING... SHORTWAVE RIDGING WAS SPREADING INTO THE
MIDSOUTH... IN THE WAKE OF AN UPPER LEVEL SHEAR AXIS THAT BROUGHT
SCATTERED SHOWERS TO THE REGION ON SUNDAY. UPSTREAM OF THE
SHORTWAVE RIDGE AXIS... A ROBUST LINEAR MCS WAS DROPPING SOUTHEAST
THROUGH NW MISSOURI. 850/500MB THICKNESS ANALYSIS SUGGESTS THIS
FEATURE MAY BEGIN A MORE SOUTHERLY PROPAGATION. KSGF VAD WIND
PROFILER SHOWED 25KTS OF INFLOW...THOUGH THIS INFLOW SHOULD WEAKEN
CONSIDERABLY FOLLOWING SUNRISE.

AFTER A WEAKENING OF THE MO STORM COMPLEX... NAM MODEL REDEVELOPS
STORMS OVER THE OZARK PLATEAU TOWARD MIDDAY. THIS APPEARS A
REASONABLE SCENARIO...IN RESPONSE TO SURFACE HEATING... FALLING
HEIGHTS AND INCREASING UPPER LEVEL DIFFLUENCE AHEAD OF A LONG WAVE
TROF.

SURFACED BASED INSTABILITY SHOULD BE IN GOOD SUPPLY ACROSS THE
MIDSOUTH THIS AFTERNOON... WITH PARTIAL SUN AND LOWER 70S DEWPOINTS.
DESPITE WEAK SHORTWAVE RIDGING...THE HIGH DEWPOINTS SHOULD MAKE
CONVECTIVE TEMPS ATTAINABLE THIS AFTERNOON...ENOUGH TO WARRANT
CHANCE POPS.

MORE ORGANIZED CONVECTIVE ACTIVITY WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING. THE RIGHT ENTRANCE REGION OF AN UPPER JET
CORE WILL INCREASE UPPER LEVEL DIFFLUENCE OVER THE MIDSOUTH... A
PATTERN WHICH WILL WILL REMAIN RELATIVELY STATIC OVERNIGHT. THIS
SUGGESTS ELEVATED STORMS MAY CONTINUE INTO THE OVERNIGHT...
THROUGH MESOSCALE PROPAGATION PROCESSES WILL PLAY A LARGE ROLE ON
WHERE STORMS OCCUR.

A SURFACE COLD FRONT ARRIVES TUESDAY MORNING...BRINGING DRIER
MIDCONTINENTAL AIR TO AREAS NORTH OF I40 BY AFTERNOON. 06Z NAM
SUGGESTS THE FRONT MAY HANG UP OVER NORTH MS TUESDAY AFTERNOON...
PROVIDING FOCUS FOR ADDITIONAL THUNDERSTORMS.

WEDNESDAY WILL SEE DRIER AIR OVER ALL THE MIDSOUTH. TEMPERATURES
WILL RECOVER TO NEAR OR SLIGHTLY ABOVE NORMAL VALUES FOR THE
LATTER HALF OF THE WEEK. BY FRIDAY... DEWPOINTS RECOVER TO THE
60S. DRY CONDITIONS WILL PREVAIL...THOUGH CANNOT RULE OUT AN
ISOLATED AFTERNOON THUNDERSTORM OR TWO UNDER AN UPPER LEVEL
SYNOPTIC SCALE RIDGE.

PWB

&&

.AVIATION...

18Z TAF SET

CONVECTIVE COMPLEX IS SET TO SWEEP THROUGH THE MIDSOUTH THIS
AFTERNOON AND EARLY THIS EVENING. THIS IS CORROBORATED WELL BY THE
LATEST HRRR RUN. HAVE TIMED TEMPO GROUPS AT ALL SITES. EXPECT A
FEW QUIET HOURS AFTER THE PASSAGE OF THE FIRST ROUND OF TSRAS.
EXPECT REDEVELOPMENT TO OCCUR OVERNIGHT AS THE FRONT MOVES INTO
THE REGION. KEPT A VCTS GOING FOR NOW SINCE IT IS DIFFICULT TO
TIME THIS MESOSCALE ACTIVITY BEYOND A FEW HOURS. EXPECT SSW WINDS
AT 8-10 KTS THIS AFTERNOON. AS THE COMPLEX MOVES THROUGH WINDS
SHOULD SHARPLY SHIFT TO THE NORTH AND GUST. ADDED A WIND GROUP TO
KJBR IN ANTICIPATION OF THIS. NOT CONFIDENT ENOUGH AT THE OTHER
3 SITES TO ADD THIS YET. EXPECT WINDS TO BACK AFTER THE COMPLEX
MOVES THROUGH AND THEN EVENTUALLY RETURN TO LIGHT SOUTHERLY
OVERNIGHT. THE FRONT WILL PASS THROUGH EARLY TUESDAY AND WINDS
WILL SHIFT TO THE NORTH AT 8-10 KTS.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  74  87  65 /  60  50  40  10
MKL  88  69  85  59 /  60  50  40   0
JBR  87  67  86  61 /  80  50  10   0
TUP  89  71  86  65 /  50  60  60  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 11, 10:19 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT MON JUN 11 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121830-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1119 AM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK ACROSS THE ENTIRE MID SOUTH THIS AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS PORTIONS OF THE MID
SOUTH THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO
REPORT ANY WIND DAMAGE...INCLUDING TREES OR POWER LINES DOWN AND
ANY STRUCTURAL DAMAGE...OR HAIL LARGER THAN QUARTER SIZE TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

The radar

The Paducah radar (KPAH), 119 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
June 11, 12:55 PM CST to 1:10 PM CST
Where
Dunklin County, 2 mi N of Malden to Malden
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.599, -89.970

Straight line winds knocked shingles off numerous structures in Malden. Power lines and trees were knocked down across town. Metal roof was blown off a store.

Thunderstorm Wind, Dunklin

When
June 11, 1:00 PM CST to 1:10 PM CST
Where
Dunklin County, Kennett to Senath
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -90.070

Straight line winds caused roof damage to several buildings in Kennett. Many tree limbs up to three inches in diameter were knocked down in Senath and a window was blown out of a trailer. A few business signs were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395333, 395337.